Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Morristown, TN

May 24, 2001Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2001, 8:08 PM EDT for Polk County, Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2001, 8:08 PM EDT (00:08 UTC)
Expired
May 24, 2001, 8:45 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:25 PM EDTThunderstorm WindBenton, TNTrees down.
May 24, 8:25 PM EDTHail 0.75Benton, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS54 KMRX 250009
SVRMRX
TNC139-250045-
/NEW.KMRX.SV.W.0099.250008-250045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
808 PM EDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 845 PM EDT

* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF PARKSVILLE...OR NEAR BENTON...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTON AROUND 815 PM EDT
  RELIANCE AROUND 825 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3507 8478 3495 8462 3520 8429 3528 8451

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:40 PM EDT, 28 minutes earlier.

Area forecast discussion, May 24, 7:40 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT THU MAY 24 2001

JUST SENT QUICK UPDATE TO THE ZONES TO INCLUDE HEADLINE FOR SEVERE
THUNDERSTORM WATCH.  OTHER THAN A FEW MINOR WORDING CHANGES...NO
OTHER CHANGES WERE MADE AT THIS TIME.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, May 24, 8:00 PM EDT, 8 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT THU MAY 24 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM EDT
(MIDNIGHT CDT) FOR A PORTION OF EAST TENNESSEE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR EAST TENNESSEE ALONG AND EAST OF
A LINE THROUGH BLOUNT...KNOX...UNION...AND CLAIBORNE COUNTIES.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS EAST
TENNESSEE THIS EVENING...AND WILL MOVE EAST NORTHEAST AROUND 30 TO 40
MPH. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS UP TO 70
MPH AND HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH AN ISOLATED
TORNADO WILL BE POSSIBLE AS WELL.

WHILE THE MAIN THREAT OF SEVERE STORMS WILL BE IN THE WATCH AREA...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF EAST
TENNESSEE...EXTREME SOUTHWEST NORTH CAROLINA...AND EXTREME SOUTHWEST
VIRGINIA AS WELL.

IF A THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY AND STAY
AWAY FROM WINDOWS.  STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL
MEDIA OUTLETS FOR THE LATEST S,EVERE WEATHER INFORMATION.

LDW
Local storm report, May 24, 8:02 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
802 PM EDT THU MAY 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    BRADLEY CO LINE           TN   .75 INCH HAIL
05/24/01   HAMILTON                       NEAR BRADLEY COUNTY LINE.
                                          REPORTED BY DISPATCH.

0745 PM    SE PART COUNTY            TN   .75 INCH HAIL
05/24/01   BRADLEY                        NEAR MT VIEW SUBDIVISION.
                                          REPORTED BY HAM.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:01 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn44 min
May 24, 8:37 PM EDTSevere Thunderstorm WarningMRXMonroe38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.